Texas, 2021

Excessive Heat in Texas, June 11, 2021

June 11, 2021 · NWS MAF · 4 events in 4 counties and zones

An upper level high pressure system brought low dewpoints and unusually hot temperatures to the higher elevations of the Davis and Guadalupe Mountains, as well as along the Rio Grande.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level high pressure system brought low dewpoints and unusually hot temperatures to the higher elevations of the Davis and Guadalupe Mountains, as well as along the Rio Grande.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 11, 12:33 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 11, 12:33 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
133 PM CDT Fri Jun 11 2021

.DISCUSSION...
Current temp trends are on pace to be about 1-3 degree F warmer
than yesterday. Across the ern PB the heat concerns are focused on
Heat Indices of 105-107 and the wrn areas on temps 105-110 in the
dry air. Today's expected U90s-N100 degree readings in the GDP
Mtns-Davis Mtns-Marfa Plateau-Chisos Mtns are rare territory to
be sure. A brief convective tower is possible across the cntrl-e
PB, Davis mtns this afternoon, in general convective concerns are
minimized by the highly anomalous +2 to 3 standard deviation 7h
temps (18C 12Z MAF), not to mention dry air across the w. There is
a weak front s of the Panhandle that will slowly move s and
near/move into the far nw-n CWFA by this evening and then halt.
Post-frontal dewpoints are higher tmw and sfc mstr attempts to
hold in place across SE NM Sat PM. Meanwhile the upper ridge axis
will move wwd and 7h temps cool to +1 to 2 standard deviations, a
few high based -SHRA/-TSRA will be possible Sat PM Davis Mtns-SE
NM and across far n Eddy and Lea counties Sat evening. High temps
on Sat will still be flirting with heat advisory criteria across
much of the Trans Pecos and we have issued the advisory for most
areas along and w of the Pecos River. On Sun a shrtwv trof is
advertised to move s-sw along the ern periphery of the upper ridge
and a few -SHRA may briefly occur in the n-ne CWFA. Otherwise 7h
temps will continue to cool (near normal) and high temps are
likely to fall back below 100, except for wrn PB/parts of SE NM
and along the Rio Grande, but still no precip. On Sun the center
of the anticyclone aloft will move farther nw and slightly cooler
temps look to occur across the Trans Pecos, however a heat
advisory may still be needed in the mountains and along the Rio
Grande. Aforementioned shrtwv trof may be difficult to time and it
could still be within the ne steering flow? The upper anticyclone
will remain well to the nw of the CWFA from mid week thru Fri and
5-7 Day cluster analysis does not show much deviation among the clusters
and we see little sensible change, but still a few degree above
normal, hot. There is very little precip across the CWFA thru 10
days per ECMWF, GFS, and NBM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                    101  74  99  73 /  10   0   0   0
Carlsbad                      107  72 104  72 /   0   0  10  10
Dryden                        100  74 103  74 /   0   0   0   0
Fort Stockton                 107  74 104  73 /  10   0   0   0
Guadalupe Pass                101  74  98  73 /   0   0  10  10
Hobbs                         106  71 102  71 /  10   0  10  10
Marfa                         101  64  99  62 /  10  10  10   0
Midland Intl Airport          104  74 102  72 /  10   0   0   0
Odessa                        104  75 102  73 /  10   0   0   0
Wink                          109  75 106  74 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 7 PM MDT this evening for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

     Heat Advisory from noon to 7 PM MDT Saturday for Eddy County
     Plains-Guadalupe Mountains of Eddy County.

TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Andrews-
     Borden-Central Brewster County-Chisos Basin-Crane-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-Howard-
     Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio
     Valley-Reagan-Reeves County Plains-Scurry-Upton-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
     Saturday for Central Brewster County-Chinati Mountains-
     Chisos Basin-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe and Delaware Mountains-
     Loving-Lower Brewster County-Marfa Plateau-Pecos-Presidio
     Valley-Reeves County Plains-Van Horn and Highway 54
     Corridor-Ward.

     Excessive Heat Warning until 8 PM CDT /7 PM MDT/ this evening
     for Chinati Mountains-Davis Mountains-Guadalupe and
     Delaware Mountains-Lower Brewster County.

&&
Hazardous weather outlook, Jun 11, 12:19 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
119 PM CDT Fri Jun 11 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-121830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
119 PM CDT Fri Jun 11 2021 /1219 PM MDT Fri Jun 11 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning is in effect until early this evening for
Lower Brewster County along the Rio Grande and the Davis, Guadalupe,
Delaware, and Chinati Mountains. A Heat Advisory is in effect for
the remainder of West Texas and Southeast New Mexico.

An isolated thunderstorm accompanied by strong gusty winds may be
possible this afternoon or early evening, particularly over the Davis
or Glass Mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot temperatures will continue this weekend, and a Heat Advisory is
in effect for most locations along and west of the Pecos River on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 excessive heat. Local standard time, as filed.

Excessive Heat, Guadalupe and Delaware Mountains

When
June 11, 12:51 PM CST to 4:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

A high of 104 degrees was measured at Guadalupe Peak.

Excessive Heat, Davis Mountains

When
June 11, 1:30 PM CST to 3:20 PM CST
Where
Davis Mountains forecast zone
Reported by
RAWS
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

A high of 102 degrees was measured at Fort Davis.

Excessive Heat, Chinati Mountains

When
June 11, 2:00 PM CST to 3:00 PM CST
Where
Chinati Mountains forecast zone
Reported by
NWS Employee
Coordinates
30.000, -104.240 (the zone’s center; the record gives no point)

A high of around 100 degrees was estimated in the Chinati Mountains.

Excessive Heat, Lower Brewster County

When
June 11, 4:04 PM CST to 6:30 PM CST
Where
Lower Brewster County forecast zone
Reported by
RAWS
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

A high of 116 degrees was measured at Rio Grande Village.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972435, 972438, 972443, 972439.